Alert archive / Georgia / Small Craft Advisories in 2024

Small Craft Advisory 13, NWS Charleston, SC

January 30, 2024

NWS Charleston, SC issued this small craft advisory at Jan 30, 2024, 9:39 PM EST. It took effect at Jan 31, 2024, 12:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2024, 9:39 PM EST (02:39 UTC)
In effect from
Jan 31, 2024, 12:00 PM EST
Expired
Feb 1, 2024, 12:12 AM EST
In force
12 hr
Issued by
NWS Charleston, SC

The text

As transmitted.

232 
WHUS72 KCHS 310239
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
939 PM EST Tue Jan 30 2024

AMZ374-311045-
/O.NEW.KCHS.SC.Y.0013.240131T1500Z-240201T0900Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
939 PM EST Tue Jan 30 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 4 AM
EST THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 3 to 6 ft expected.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...From 10 AM Wednesday to 4 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
9 follow-up statements
398 
WHUS72 KCHS 310507
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
1207 AM EST Wed Jan 31 2024

AMZ374-311315-
/O.CON.KCHS.SC.Y.0013.240131T1500Z-240201T0900Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1207 AM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 4 AM EST THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 3 to 6 ft expected.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...From 10 AM Wednesday to 4 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
593 
WHUS72 KCHS 310745
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
245 AM EST Wed Jan 31 2024

AMZ350-311545-
/O.EXB.KCHS.SC.Y.0013.240131T2300Z-240201T0600Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
245 AM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM
EST THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt expected.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...From 6 PM this evening to 1 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ374-311545-
/O.EXT.KCHS.SC.Y.0013.240131T1700Z-240201T0900Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
245 AM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 4 AM EST
THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 ft expected.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...From noon today to 4 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
132 
WHUS72 KCHS 311054
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
554 AM EST Wed Jan 31 2024

AMZ350-311900-
/O.CON.KCHS.SC.Y.0013.240131T2300Z-240201T0600Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
554 AM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 1 AM EST THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt expected.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...From 6 PM this evening to 1 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ374-311900-
/O.CON.KCHS.SC.Y.0013.240131T1700Z-240201T0900Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
554 AM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 4 AM
EST THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 ft expected.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...From noon today to 4 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
029 
WHUS72 KCHS 311433
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
933 AM EST Wed Jan 31 2024

AMZ350-312245-
/O.CON.KCHS.SC.Y.0013.240131T2300Z-240201T0600Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
933 AM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 1 AM EST THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt expected.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...From 6 PM this evening to 1 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ374-312245-
/O.CON.KCHS.SC.Y.0013.240131T1700Z-240201T0900Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
933 AM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 ft expected.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...Until 4 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
318 
WHUS72 KCHS 311719
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
1219 PM EST Wed Jan 31 2024

AMZ350-010130-
/O.CON.KCHS.SC.Y.0013.240131T2300Z-240201T0600Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
1219 PM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 1 AM EST THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt expected.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...From 6 PM this evening to 1 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ374-010130-
/O.CON.KCHS.SC.Y.0013.000000T0000Z-240201T0900Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1219 PM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 ft.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...Until 4 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
048 
WHUS72 KCHS 312021
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
321 PM EST Wed Jan 31 2024

AMZ350-010430-
/O.EXT.KCHS.SC.Y.0013.240131T2021Z-240201T0600Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
321 PM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ374-010430-
/O.CON.KCHS.SC.Y.0013.000000T0000Z-240201T0900Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
321 PM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 ft.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...Until 4 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
040 
WHUS72 KCHS 312342
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
642 PM EST Wed Jan 31 2024

AMZ350-010600-
/O.CON.KCHS.SC.Y.0013.000000T0000Z-240201T0600Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
642 PM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ374-010745-
/O.CON.KCHS.SC.Y.0013.000000T0000Z-240201T0900Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
642 PM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 ft.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...Until 4 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
245 
WHUS72 KCHS 010224
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
924 PM EST Wed Jan 31 2024

AMZ350-010600-
/O.CON.KCHS.SC.Y.0013.000000T0000Z-240201T0600Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
924 PM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ374-010900-
/O.CON.KCHS.SC.Y.0013.000000T0000Z-240201T0900Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
924 PM EST Wed Jan 31 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 ft.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...Until 4 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
419 
WHUS72 KCHS 010512
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
1212 AM EST Thu Feb 1 2024

AMZ350-010615-
/O.CAN.KCHS.SC.Y.0013.000000T0000Z-240201T0600Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
1212 AM EST Thu Feb 1 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

AMZ374-010615-
/O.CAN.KCHS.SC.Y.0013.000000T0000Z-240201T0900Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1212 AM EST Thu Feb 1 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Jan 30, 6:59 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 30, 6:59 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
659 PM EST Tue Jan 30 2024

.SYNOPSIS...
An area of low pressure will move through the Carolinas late
tonight through Wednesday bringing some light shower activity
with it. High pressure will then rebuild across the region
through the rest of the week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
This evening: The overnight period begins with quiet conditions
and clear skies other than a few passing streaks of cirrus.
However, this will change quickly over the next several hours
thanks to a beautifully defined mid and upper level trough (on
all water vapor satellite channels) poised to dive into the
Tennessee Valley and then cross the southern Appalachians. By
daybreak, a mid-level low is expected to close off within the
trough as it starts to pass into the lee of the high terrain of
the western Carolinas. Surface analysis shows that this trough
is driving the development of an area of low pressure and
attending cold front that stretches back across the Lower
Mississippi Valley. Along and ahead of the front, with the aid
of forcing aloft from the trough, showers are expected to expand
in coverage upstream across east Tennessee, north Georgia, and
the western Carolinas. This area of showers will then progress
to the southeast and is progged to enter the forecast area in
the early morning hours. At least scattered coverage of showers
will impact a portion of the forecast area through day break,
mainly southeast South Carolina. The limiting factor for the
coverage of showers and rain potential will be available
moisture as seen in model soundings. Though there is good
saturation in the 500-800 mb layer, the sub-cloud layer is going
to be much drier thanks to the downslope flow. Still, the
shower activity should be enough to produce rainfall amounts of
up to a tenth of an inch late tonight for interior southeast
South Carolina. Cloud cover will increase considerably as well
thanks to the arriving system. Lows are forecast to be in the
low to mid 40s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Pronounced closed mid-level low and an impressive bullseye of
strong QG-forcing for ascent will be crossing through the
southeast coast early Wednesday morning before moving off the
coast Wednesday afternoon. Despite the strong forcing, guidance
remains steadfast in keeping the better moisture (and resulting
precip chances/amounts) north of our area across the mid-
Atlantic with isolated-scattered coverage across the northern
part of our CWA through the morning hours. Total precip amounts
largely a tenth of an inch or less with this system. Rain-free
conditions are anticipated for the afternoon, but lower cloud
cover will likely linger through the afternoon, particularly
across the South Carolina counties. Otherwise, temperatures will
run cooler compared to today, ranging from the middle-upper 50s
across the South Carolina counties to the lower 60s across
southeast Georgia. Lows on Wednesday night will run from the
middle 30s to near 40.

For the balance of the week, surface high pressure and drier
air rebuild through the Gulf Coast and southeast region. This
will bring a return to mainly sunny skies. Temperatures will run
near normal for Thursday and rebound to above normal Friday and
into the weekend.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High amplitude omega block ridge is still forecast to develop
through the Upper Midwest to the Gulf Coast late week and into
the weekend anchored by deep closed lows off the New England
coast and over the southwest U.S. A weak backdoor cold front
will be sagging down through the Carolinas and Georgia later
Friday into Friday night with no significant weather anticipated
other than a modest airmass change. Meanwhile, strong
subtropical jet energy is expected to drive through the
southwest/southern US later in the weekend, helping to deepen
and drive the SW CONUS closed low and attending surface low
pressure system into the Gulf Coast region by Sunday and
eventually crossing the southeast and Florida coast early next
week.

A period of active/unsettled weather late in the weekend
through early next week does look increasing likely at this
juncture. However, uncertainty lingers in regard to the overall
pattern evolution, placement of main features and precip
potential/amounts across our area. We have nudged PoPs upward
just a bit into the high chance/low likely range for later
Sunday into Monday timeframe. But additional details will need
refinement as we go through the week.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The main concern for the 00z TAF period will be an arriving area
of low pressure and passing cold front that will bring a period
of scattered showers and MVFR ceilings. KCHS and KJZI will have
the best chance for shower impacts, roughly between 10-15z. The
rainfall shouldn't be hard enough to produce restricted
visibilities, but ceilings could lower into the MVFR range. Once
the shower activity ends, low-level clouds will linger through
much if not all the rest of the TAF period. Prevailing MVFR
ceilings appear quite likely for KCHS and KJZI from mid morning
through the afternoon.

At KCHS, KJZI, and KSAV, winds will turn northwesterly and
become gusty behind the front. Frequent gusts to around 20 knots
can be expected at KCHS and KJZI, with gusts perhaps up near 25
knots possible at KSAV.

Extended Aviation Outlook: VFR conditions will dominate through
the balance of the weekend and into the weekend.

&&

.MARINE...
Tonight: An area of low pressure and associated cold front will
approach the marine zones from the west tonight. As the front
approaches, southwest winds will strengthen to 10-15 kts. Wave
heights will gradually build overnight, reaching 2-4 ft by
daybreak Wednesday morning.

Wednesday through Sunday: An area of low pressure will migrate
through the region and off the Atlantic coast on Wednesday.
Behind the system, a period of stronger northwesterly/northerly
flow will develop with some gusts pushing low-end Small Craft
Advisory Wednesday afternoon into Wednesday night. But,
conditions appear too marginal to hoist any marine headlines.

Winds and seas diminish during the latter half of the week
through Saturday. Stronger winds/gusts are possible starting
Sunday and into next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...Adam
LONG TERM...Adam
AVIATION...BSH/Adam
MARINE...NED/Adam
Hazardous weather outlook, Jan 30, 6:03 AM EST, 15 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
603 AM EST Tue Jan 30 2024

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-301215-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
603 AM EST Tue Jan 30 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Nearby

Small Craft Advisories in Georgia, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.